Topics:

How Best to Help Bones in a Woman With Osteoporosis and Lower GI Bleeding

How Best to Help Bones in a Woman With Osteoporosis and Lower GI Bleeding

Is it prudent to prescribe an oral bisphosphonate for an elderly woman with osteoporosis who has had acute hemorrhaging from a lower colonic diverticulum, for which a transfusion of 3 units of packed red blood cells was required? Would teriparatide be a more appropriate choice in this setting?

— Robert P. Blereau, MD
   Morgan City, La

Oral bisphosphonates, such as risedronate and alendronate, have been associated with adverse events of the upper GI tract--predominantly esophagitis and gastritis. Acute bleeding from the lower GI tract, such as the hemorrhaging from a colonic diverticulum in this woman, would not be caused or aggravated by an oral bisphosphonate.

However, as long as your patient remains ill and requires hospitalization, it would be wise to withhold oral bisphosphonate therapy. This is because it would be difficult for her to adhere to the strict requirements of fasting and remaining upright for 30 to 60 minutes that are associated with this therapy.

Teriparatide, which is given as a daily subcutaneous injection, is generally reserved for patients with severe postmenopausal osteoporosis (those with more than 2 vertebral fractures). Most of these patients have previously been unresponsive to or intolerant of oral bisphosphonates.

— Hugh Taggart, MD
   Consultant Physician
   Belfast City Hospital
   Northern Ireland

 
Loading comments...
Please Wait 20 seconds or click here to close